by Ted Kyle, RPh, MBA, and Bonnie Kuehl, PhD
How can I be gaining weight? I’m eating smarter, I’m walking more. What am I doing wrong?
You might not be doing anything wrong. Certain prescription medications, not all, such as those used to treat diabetes, high blood pressure, mood disorders, seizures and even migraines, can actually cause weight gain – even several pounds a month. Whatever you do, don’t stop taking the medication without speaking with a healthcare professional first. In most cases, a healthcare professional will be able to switch you to another medication that helps your condition but does not cause weight gain and, in some cases, the medication may even help you lose a few pounds.
Sometimes it is not the drug itself causing weight gain; however, it is the side-effects from the drug. Some drugs stimulate your appetite, and as a result, you eat more. Others may affect how your body absorbs and stores glucose, which can lead to fat deposits in the midsection of your body. Some cause calories to be burned slower by changing your body’s metabolism. Others cause shortness of breath and fatigue, making it difficult for people to exercise. Other drugs can cause you to retain water, which adds weight but not necessarily fat.
How much weight is gained varies from person-to-person and from drug-to-drug. Some people may gain a few pounds throughout the course of a year, while other people can gain 10, 20 or more pounds in just a few months. Because many of these medications are taken for chronic conditions, you may use them for several years with their use contributing to significant weight gain throughout time.
To offset weight gain or to help work off excess weight, consider keeping a food diary tracking what you eat and when you eat. Becoming a mindful and aware eater is a great first step to managing your weight and keeping it off. You should also consider becoming more active; go for a walk with family and friends instead of watching TV or having coffee. Being active burns calories, which helps offset any drug-induced weight gain. Throughout the rest of this article, you will find a table that details medications known to possibly cause weight gain and some possible alternative medications:
If you are gaining weight and suspect that your current medications may be the cause, it is important that you do not stop taking the drug or switch to a lower dosage without first speaking to your doctor. Stopping or changing your medication may result in a potentially serious health condition going untreated, which may put your health at risk. In most cases, there are other medications available that your doctor can switch you to that offer the same beneficial effect but will not cause excess weight gain. If the drug cannot be switched, then your doctor can provide you with advice on diet changes that might help and will likely encourage you to increase your aerobic exercise to offset any weight changes.
About the Authors:
Ted Kyle, RPh, MBA, is a pharmacist and health marketing expert and is also Vice-chairman of the OAC National Board of Directors.
Bonnie Kuehl, PhD, is CEO and founder of Scientific Insights® Consulting Group Inc. a scientific and medical research and communications company. Scientific Insights® specializes in the interpretation of scientific, medical and clinical information and technology – translating science into English. Bonnie has a PhD in cell and molecular biology from the University of Toronto and post-doctoral experience from The University of Dundee in Scotland and McMaster University in Hamilton, Ontario.